Colorado, 2004Lightning Strike in Colorado, August 1, 2004
August 1, 2004 · NWS BOU · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 1, 12:35 PM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 1, 12:35 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
135 PM MDT SUN AUG 1 2004
.SHORT TERM DISCUSSION...HIGH BASED SHOWERS/STORMS BEGINNING TO
DEVELOP IN THE HIGH COUNTRY. EVEN SOME HIGH BASED CU ON THE PLAINS
EARLY THIS AFTERNOON. GOING FORECAST OF ISOLATED STORMS WITH GUSTY
WINDS ON TRACK. MORNING SOUNDING AND ACARS DATA FROM DENVER SHOWED
LAPSE RATES DRY ADIABATIC TO 500MB...SO THREAT OF MICROBURSTS IS
THERE. ONLY QUESTION THIS AFTERNOON IS WHETHER TO EXTEND ISOLATED
SHOWERS/STORMS FARTHER EAST ON THE PLAINS. SATELLITE SHOWS A PRETTY
DECENT CU FIELD OVER THE HIGHER RIDGES...BUT LIFTING CONDENSATION
LEVELS ARE 12 TO 13 THOUSAND FEET ABOVE GROUND. AT THIS TIME...WILL
JUST PLAY THE CURRENT CUMULUS FILLED RIDGES WITH ISOLATED POPS AND
LEAVE THE REST OF THE NORTHEAST CORNER DRY FOR NOW.
LINGERING MID/HIGH LEVEL CLOUDS WILL DELAY COOLDOWN TONIGHT...SO
WENT ABOVE GUIDANCE FOR LOW TEMPERATURES. ON TUESDAY...CONVECTION
SHOULD INCREASE A BIT MORE IN/NEAR THE MOUNTAINS AS ANOTHER WAVE IS
SEEN ON WATER VAPOR MOVES NORTHWARD. PRECIPITABLE WATER SHOULD
INCREASE AND LCL WILL COME DOWN A LITTLE...GIVING A SLIHGTLY BETTER
CHANCE OF STORMS WITH RAIN. WILL BOOST POPS JUST A BIT OVER THE
HIGHER MOUNTAINS...OTHERWISE ANOTHER DAY OF WIND PRODUCING STORMS
AND 10-20 PERCENT POPS SEEMS REASONABLE. TEMPS MAYBE JUST A DEGREE
OR TWO COOLER WITH EARLIER CLOUD DEVELOPMENT.
.LONG TERM DISCUSSION...UPPER LEVEL RIDGE WILL REMAIN ACROSS SRN
ROCKIES THROUGH WED. SOME INCREASE IN TROPICAL MOISTURE WILL OCCUR
ON TUE IN ASSOCIATION WITH A WEAK DISTURBANCE MOVING ACROSS WHICH
MAY LEAD TO A BETTER CHC OF CONVECTION OVER THE HIGHER TERRAIN AND
ALONG THE FRONT RANGE. BY WED SOME DRYING IS FORECAST TO OCCUR SO
EXPECT LESS CONVECTION IN THE MTNS. TEMPS THRU WED WILL CONTINUE
HOT WITH READINGS IN THE 90S OVER NERN CO HOWEVER SOME TYPE OF WEAK
FRONT MAY AFFECT THE FAR NERN CORNER ON WED WHICH COULD BRING IN
SOME SLIGHTLY COOLER AIR.
FOR THU AND FRI NOT MUCH CHANGE EXPECTED AS UPPER LEVEL RIDGE
REMAINS IN PLACE. ENOUGH MID LVL MOISTURE WILL EXIST COMBINED WITH
DECENT LAPSE RATES TO ALLOW FOR SOME ISOLD-WDLY SCT CONVECITON
MAINLY OVER THE HIGHER TERRAIN. TEMPS WILL REMAIN GENERALLY IN THE
90S ACROSS NERN CO.
BY NEXT WEEKEND FLOW WILL BEGIN TO SHOW SOME MINOR CHANGES AS UPPER
LEVEL RIDGE WILL RETROGRADE SLIGHTLY WITH FLOW ACROSS NRN CO
BECOMING MORE NWLY. IN ADDITION A FRONT MAY AFFECT NERN CO BY SAT
AND ALLOW FOR LOW LVL MOISTURE TO INCREASE. THUS MAY SEE SOME MINOR
COOLING WITH POSSIBLY A BETTER CHC OF CONVECTION NEXT SAT AND SUN.
&&
.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BARJENBRUCH/RPK
Hazardous weather outlook, Aug 1, 9:49 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT SUN AUG 01 2004
COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1049 AM MDT SUN AUG 01 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS
BY MID AFTERNOON AND THEN SPREAD EAST ACROSS PORTIONS OF THE PLAINS
LATE THIS AFTERNOON AND EVENING. THE STORMS WILL PRODUCE BRIEF VERY
STRONG WINDS...BUT LITTLE RAINFALL. WIND GUSTS UP TO 50 MPH CAN BE
EXPECTED NEAR THE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/RPK
Lightning, Summit
- When
- August 1, 2:30 PM MST
- Where
- Summit County, 7 mi E of Breckenridge
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.634, -106.116 (the zone’s center; the record gives no point)
Lightning killed a woman as she was hiking in French Gulch near Breckenridge. Four other people hiking with the woman were knocked down but suffered only minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 1, 20041 death · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$18 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$10 million · 1 event
- Flash Flood in Pennsylvania, August 1, 2004$2.0 million · 1 event
- Wildfire in Alaska, August 1 to 31, 2004$900,000 · 3 events
- Damaging Wind in South Dakota, August 1, 2004$200,000 · 78 kt wind · 1 event
- Damaging Wind in Nevada, August 1, 2004$100,000 · 78 kt wind · 1 event
- Hail and Damaging Wind in Missouri, August 1, 2004$50,000 · 61 kt wind · 2 events
- Hail in Iowa, August 1, 2004$35,000 · 1.75 in hail · 3 events
- Damaging Wind in South Dakota, August 1, 2004$30,000 · 69 kt wind · 1 event
- Drought in Colorado, August 1 to 31, 200421 events
- Heavy Rain in Pennsylvania, August 1, 20042 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421209.